Alert archive / Ohio / Tornado Warnings in 2023
Tornado Warning 28, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Jul 20, 2023, 8:01 PM EDT for Champaign County, Logan County, Union County, Ohio. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2023, 8:01 PM EDT (00:01 UTC)
- Expired
- Jul 20, 2023, 8:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Champaign County, OH, Logan County, OH, Union County, OH
The radar
The Cincinnati radar (KILN), 90 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:10 PM EDT | TSTM WND DMG | Marysville, OH | large red oak tree snapped 15-20 ft up and fell on house. |
| Jul 20, 8:10 PM EDT | TSTM WND DMG | North Lewisburg, OH | numerous branches down - time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2049 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.2
The text
As transmitted.
383
WFUS51 KILN 210001
TORILN
OHC021-091-159-210030-
/O.NEW.KILN.TO.W.0028.230721T0001Z-230721T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
801 PM EDT Thu Jul 20 2023
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Northeastern Champaign County in west central Ohio...
Southeastern Logan County in west central Ohio...
Southwestern Union County in central Ohio...
* Until 830 PM EDT.
* At 801 PM EDT, a severe thunderstorm capable of producing a tornado
was located over North Lewisburg, moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Marysville, North Lewisburg, Milford Center, Woodstock, Unionville
Center, Cable, Mingo, Pottersburg and Kennard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4014 8367 4025 8369 4034 8335 4013 8329
TIME...MOT...LOC 0001Z 260DEG 23KT 4021 8359
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$2 follow-up statements
791
WWUS51 KILN 210012 RRA
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
812 PM EDT Thu Jul 20 2023
OHC021-091-159-210030-
/O.CON.KILN.TO.W.0028.000000T0000Z-230721T0030Z/
Champaign OH-Logan OH-Union OH-
812 PM EDT Thu Jul 20 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR EAST
CENTRAL CHAMPAIGN...SOUTHEASTERN LOGAN COUNTIES IN WEST CENTRAL OHIO
AND SOUTHWESTERN UNION COUNTIES IN CENTRAL OHIO...
At 811 PM EDT, a severe thunderstorm capable of producing a tornado
was located over North Lewisburg, moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Marysville, North Lewisburg, Milford Center, Woodstock, Unionville
Center and Pottersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4016 8356 4027 8359 4034 8335 4013 8329
TIME...MOT...LOC 0011Z 262DEG 24KT 4022 8353
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$137
WWUS51 KILN 210021
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
821 PM EDT Thu Jul 20 2023
OHC021-091-159-210030-
/O.EXP.KILN.TO.W.0028.000000T0000Z-230721T0030Z/
Champaign OH-Logan OH-Union OH-
821 PM EDT Thu Jul 20 2023
...THE TORNADO WARNING FOR EAST CENTRAL CHAMPAIGN...SOUTHEASTERN
LOGAN COUNTIES IN WEST CENTRAL OHIO AND SOUTHWESTERN UNION COUNTIES
IN CENTRAL OHIO WILL EXPIRE AT 830 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central and west central Ohio.
Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Madison County until 8:45 PM.
LAT...LON 4016 8356 4027 8359 4034 8335 4013 8329
TIME...MOT...LOC 0020Z 260DEG 23KT 4023 8346
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jul 20, 7:41 PM EDT, 20 minutes earlier.
Area forecast discussion, Jul 20, 7:41 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 741 PM EDT Thu Jul 20 2023 .SYNOPSIS... Showers and thunderstorms are expected this afternoon and evening ahead of a cold front. Some of the storms could be strong to severe. Dry weather returns Friday through at least Sunday afternoon when the next chance of thunderstorms arrives. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Forecast update was to hedge the ongoing weather with the current forecast and higher weighted values of the HRRR. HRRR seems to be the model handling this afternoon's convective processes the best. A surface low continues moving across the Great Lakes this afternoon and evening as an associated cold front and upper level shortwave dive into the Ohio Valley from the northwest. Surface observations depict temperatures reaching into the middle 80s with dew points near 70 across the area early this afternoon indicating plenty of hot, humid air in place for storms. Cap is eroding with to a combination of diurnal mixing and broad ascent ahead of the shortwave and cold front. Confidence in convective coverage and strength is greater north of I-70 closer to the low pressure system and a bit less south of I-70 where coverage is still questionable. Any storms that do get going will have CAPEs of 2000+ J/kg with an effective shear of 35+ knots. Large hail remains the primary threat with the strongest storms. Damaging winds are also a threat with any severe storm in this high DCAPE environment. A tornado cannot be ruled out with cell mergers or boundary interactions, but the weak low level shear environment does not appear to support tornados as more than an isolated threat. Storms should exit to the east before midnight. Relatively cooler, drier air moves in from the northwest tonight behind the front. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Dry weather returns behind the front for Friday and Friday night as high pressure builds in from the west. Northwesterly flow keeps bringing in drier, relatively cool air (for July standards) under partly cloudy skies. Forecast highs on Friday are near 80 and forecast lows are near 60. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Mean trough still over the area will have various short waves moving through. Stronger impulses, with accompanying higher chance of showers and storms mainly in northern counties, will occur on both Sunday and Monday. After the Monday system moves through, heights will be rising resulting in increasing heat along with a drying out. There is some potential that there could eventually be some weak disturbances moving over the front side of ridge which could spark some convection. But at this stage, that far out in time, the probability looks quite low. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Line of thunderstorms moving into DAY and shortly thereafter CMH/LCK will be through these stations around 3Z with clear skies following. KILN can expect vcsh with a better chance of thunderstorms from 3-4Z, while CVG/LUK are not expecting much and the VCTS from 3-5Z was to time the frontal passage. A number of models are showing storms still firing along the front but the HRRR bypasses the tri-state with convection and this model is the one this evening's forecast is leaning heavily towards. Outside of storms, conditions should be VFR with little in the way of cloud cover once they are through. Sct cu in the morning will be broken in the afternoon and clear out at the end of the day, along with the northwest winds 8-12kt decreasing to under 6kt. OUTLOOK...Scattered thunderstorms possible Sunday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Campbell NEAR TERM...Campbell/Franks SHORT TERM...Campbell LONG TERM... AVIATION...Franks
Hazardous weather outlook, Jul 20, 4:22 AM EDT, 15 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 422 AM EDT Thu Jul 20 2023 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-210830- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 422 AM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Thunderstorms are expected this afternoon and evening. Some storms may be strong to severe with the primary severe weather threats being damaging winds and large hail. The most favored time for severe weather is from 4 PM to 10 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today,
In the hours before
Local storm report, Jul 20, 6:46 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
646 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM Tstm Wnd Dmg Rockford 40.70N 84.65W
07/20/2023 Mercer OH Emergency Mngr
Tree down on North Main Street in Rockford.
&&
JDRLocal storm report, Jul 20, 6:53 PM EDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
653 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Hail 2 SE Ada 40.75N 83.79W
07/20/2023 E1.00 inch Hardin OH Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Jul 20, 7:01 PM EDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Wilmington OH
701 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM Hail 2 N Lakeview 40.51N 83.92W
07/20/2023 E1.00 inch Logan OH Public
Report from mPING: Quarter (1.00 in.).
&&Special weather statement, Jul 20, 7:17 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
717 PM EDT Thu Jul 20 2023
OHZ044-052-202345-
Champaign OH-Logan OH-
717 PM EDT Thu Jul 20 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
CHAMPAIGN AND SOUTHWESTERN LOGAN COUNTIES THROUGH 745 PM EDT...
At 717 PM EDT, a strong thunderstorm was located near De Graff,
moving east at 30 mph.
HAZARD...Wind gusts up to 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Bellefontaine, Urbana, St. Paris, West Liberty, De Graff, Quincy,
Valley Hi, Rosewood, Lippincott, Carysville, Springhills, Kiser Lake
State Park, Millerstown and Kennard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
west central Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4013 8362 4013 8400 4019 8402 4031 8401
4036 8369
TIME...MOT...LOC 2317Z 262DEG 27KT 4023 8396
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPHLocal storm report, Jul 20, 7:23 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
723 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Hail 3 N Ada 40.80N 83.83W
07/20/2023 M1.50 inch Hardin OH Public
Social Media photo of measured hail stones.
&&
JDRLocal storm report, Jul 20, 8:01 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
801 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Hail 3 E Valley Hi 40.33N 83.61W
07/20/2023 E0.75 inch Logan OH Public
Report from mPING: Dime (0.75 in.).
&&
JDRThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:24 PM EDT | Severe Thunderstorm Warning | ILN | Delaware | 26 min |
| Jul 20, 8:27 PM EDT | Severe Thunderstorm Warning | ILN | Champaign, Franklin, Madison, Union | 48 min |
| Jul 20, 8:32 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Licking | 43 min |
| Jul 20, 8:34 PM EDT | Severe Thunderstorm Warning | ILN | Miami | 26 min |
| Jul 20, 8:45 PM EDT | Special Weather Statement | ILN | Clinton | 30 min |
| Jul 20, 8:48 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Franklin, Licking | 42 min |
| Jul 20, 8:56 PM EDT | Special Weather Statement | ILN | Clark, Miami | 34 min |
| Jul 20, 8:58 PM EDT | Severe Thunderstorm Warning | ILN | Clinton, Fayette, Greene | 47 min |
| Jul 20, 9:13 PM EDT | Special Weather Statement | ILN | Franklin, Madison | 32 min |
| Jul 20, 9:15 PM EDT | Special Weather Statement | ILN | Franklin | 30 min |
| Jul 20, 9:18 PM EDT | Special Weather Statement | ILN | Fayette | 27 min |
| Jul 20, 9:24 PM EDT | Special Weather Statement | ILN | Montgomery | 36 min |
| Jul 20, 9:33 PM EDT | Severe Thunderstorm Warning | ILN | Clinton, Fayette, Highland | 42 min |
| Jul 20, 9:34 PM EDT | Severe Thunderstorm Warning | ILN | Clark, Greene, Montgomery | 28 min |
| Jul 20, 9:38 PM EDT | Special Weather Statement | ILN | Fairfield | 37 min |
| Jul 20, 9:39 PM EDT | Areal Flood Advisory | ILN | Fairfield, Franklin, Licking | 74 min |
| Jul 20, 9:41 PM EDT | Tornado Warning | ILN | Clinton, Fayette, Highland | 34 min |
| Jul 20, 10:02 PM EDT | Special Weather Statement | ILN | Greene | 28 min |
| Jul 20, 10:05 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Hocking | 40 min |
| Jul 20, 10:11 PM EDT | Special Weather Statement | ILN | Highland | 34 min |
| Jul 20, 10:26 PM EDT | Special Weather Statement | ILN | Hocking | 34 min |
| Jul 20, 10:36 PM EDT | Areal Flood Advisory | ILN | Clinton, Fayette, Highland | 15 min |
| Jul 20, 10:42 PM EDT | Special Weather Statement | ILN | Highland | 33 min |
| Jul 20, 10:51 PM EDT | Flash Flood Warning | ILN | Clinton, Fayette, Highland | 3 hr |
| Jul 20, 10:53 PM EDT | Special Weather Statement | ILN | Hocking | 37 min |
| Jul 20, 11:05 PM EDT | Special Weather Statement | ILN | Highland, Pike | 25 min |
| Jul 20, 11:25 PM EDT | Special Weather Statement | ILN | Pike, Scioto | 35 min |
Nearby
Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.